Winter Storm, Kittson
- When
- December 3, 4:54 AM CST to December 5, 6:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Public
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
After a round of about one to nine inches of light snow fell across portions of northwest and west central Minnesota on December 2nd and 3rd, a second round of snow fell on the 3rd through the 4th. This second batch of snow set up along an inverted trough, bringing about 5 to 14 inches of snow to the area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After a round of about one to nine inches of light snow fell across portions of northwest and west central Minnesota on December 2nd and 3rd, a second round of snow fell on the 3rd through the 4th. This second batch of snow set up along an inverted trough, bringing about 5 to 14 inches of snow to the area. Slightly higher amounts, about 8 to 14 inches, fell along and north of the U. S. Highway 2 corridor. In addition to the snow, some light freezing rain occurred over portions of west central Minnesota. Northerly winds also became quite gusty, producing some blowing and drifting snow with visibilities below a quarter mile at times. Many schools were closed and other activities were cancelled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 3, 4:38 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 AM CST TUE DEC 3 2013
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 430 AM CST TUE DEC 3 2013
WE WILL BE ISSUING A WINTER STORM WARNING FOR THE ENTIRE FORECAST
AREA FROM 21Z TODAY-12Z THU. MODELS ARE COMING INTO BETTER
AGREEMENT FOR 5 TO 9 INCHES OF ADDITIONAL SNOW LATER THIS
AFTERNOON THROUGH WED NIGHT. IN ADDITION...WINDS WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT THROUGH WED
NIGHT...WITH NEAR BLIZZARD CONDITIONS POSSIBLE IN THE RED RIVER
VALLEY IN OPEN COUNTRY.
FOR TODAY...EXPECT A BREAK IN ACCUMULATING SNOW THROUGH ABOUT 18Z.
THEREAFTER...LARGE SCALE ASCENT PER QG FIELDS SHOULD MOVE INTO THE
AREA BY 00Z. THERE WILL ALSO BE SOME BLOWING SNOW IN THE NORTH
VALLEY AND DEVILS LAKE BASIN.
FOR TONIGHT...SNOW COULD BECOME MODERATE TO PERHAPS HEAVY AT TIMES
IN A DEVELOPING TROWAL. MOST AREAS SHOULD SEE 1 TO 4 INCHES OF
SNOW OVERNIGHT NEAR INCREASING MID LEVEL CONVERGENCE AND OMEGA. IN
ADDITION...BLOWING SNOW COULD BECOME A PROBLEM IN THE VALLEY WITH
20 TO 30 MPH WINDS AT TIMES CAUSING NEAR BLIZZARD CONDITIONS IN
OPEN COUNTRY WHEN SNOW COMBINES WITH WINDS.
ON WEDNESDAY...EXPECT SNOW AND BLOWING SNOW TO CONTINUE IN THE
VALLEY. AN UPPER LOW WILL MOVE OVER THE AREA AND SHOULD CONTINUE
THE SNOW PRODUCTION NEAR THE SLOW MOVING TROWAL ALOFT...PER GFS
AND ECMWF SOLUTIONS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 430 AM CST TUE DEC 3 2013
FOR WED NIGHT...SNOW SHOULD GRADUALLY TAPER OFF FROM WEST TO EAST.
EXPECT SNOW TOTALS TO RANGE FROM ABOUT 3 OR 4 INCHES IN TOWNER
COUNTY TO AROUND 1 FOOT NEAR BJI/PKD/WASKISH AREAS. THIS HEAVIER
SNOW BAND COULD SHIFT IN ANY DIRECTION...BUT MOST AREAS SHOULD SEE
AT LEAST 4 TO 7 INCHES OF SNOW WITH WINDS 20 TO 30 MPH IN THE
VALLEY CAUSING BLOWING SNOW AND REDUCED VISIBILITIES. IN
ADDITION...DANGEROUS WIND CHILLS WILL FALL TO 30 BELOW WEDNESDAY
NIGHT ALONG AND WEST OF THE VALLEY.
FOR FRIDAY THROUGH MONDAY...MODELS ARE IN GENERAL AGREEMENT AT
84 HOURS. HOWEVER THE NAM AND GEM WERE THE SLOW SOLUTIONS AND THE
ECMWF THE FAST SOLUTION AND THE GFS A COMPROMISE. THE GFS BECOMES
A FAST SOLUTION AFTER 12Z SAT COMPARED TO THE ECMWF. WILL BLEND
THE ECMWF AND GFS.
ECMWF APPEARS TO HAVE PROBLEM WITH QPF THROUGH MUCH OF THE PERIOD IN
THE NORTHEAST ZONES. ECMWF MUST HAVE OPEN WATER IN THE MODEL FOR
LAKE OF THE WOODS. WILL REMOVE LOW POPS IN THE NORTHEAST ZONES FOR
SAT. WILL TRIM BACK POPS ON SAT NIGHT MUCH OF THE FORECAST AREA.
WILL TRIM BACK POPS NORTHWEST ZONES SUN AND NORTHEAST ZONES REST OF
THE PERIOD.
LITTLE CHANGE TEMPS FROM YESTERDAYS RUN. TEMPS INCREASE A DEGREE FOR
FRI SAT AND SUN AND DECREASED ONE DEGREE FOR MON.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM CST MON DEC 2 2013
MOST SITES WILL BE IN MVFR RANGE THROUGH EARLY AFTN TUESDAY...WHEN
CIGS WILL GRADUALLY BEGIN SINKING AND NORTHERLY WINDS WILL BEGIN
TO INCREASE AS THE SYSTEM PULLS ACROSS THE PLAINS. HAVE DELAYED
SNOW AT SITES TILL MID TO LATE AFTN. BJI IS THE EXCEPTION...WHICH
COULD SEE SOME LIGHT SNOW AND IFR CIGS OVER THE NEXT 24 HRS AS
LOW LEVEL MOISTURE IS MORE ABUNDANT IN NORTHERN MN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY FOR MNZ001>009-013>017-022>024-027>032-040.
&&
SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...SPEICHERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 713 AM CST MON DEC 2 2013 MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024- 026>030-038-039-054-031315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-EAST OTTER TAIL- WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-WESTERN WALSH- 713 AM CST MON DEC 2 2013 ...WINTER WEATHER ADVISORY THROUGH TONIGHT... ...WINTER STORM WATCH TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TODAY FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THREE TO 5 INCHES OF SNOW IS EXPECTED...WITH ISOLATED AMOUNTS OF UP TO 6 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DANGEROUS WINTER STORM IS EXPECTED TUESDAY THROUGH WEDNESDAY...WITH SNOW EXPECTED ALONG WITH INCREASING WINDS. BLIZZARD CONDITIONS WILL BE POSSIBLE IN THE RED RIVER VALLEY LATE TUESDAY AND WEDNESDAY. SNOW AMOUNTS OF 6 INCHES OR MORE WILL BE POSSIBLE THROUGH THE EVENT...ALONG WITH DANGEROUS WIND CHILLS DEVELOPING BY THURSDAY AND CONTINUING INTO THE WEEKEND. THIS WILL BE A LIFE THREATENING STORM WITH SNOW...WIND AND BITTERLY COLD AIR. PREPARE FOR THIS DANGEROUS WINTER WEATHER NOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW AMOUNTS AND VISIBILITIES ARE ALWAYS APPRECIATED. MNZ029-030-040-NDZ049-052-053-031315- WILKIN-WEST OTTER TAIL-GRANT-RANSOM-SARGENT-RICHLAND- 713 AM CST MON DEC 2 2013 ...WINTER WEATHER ADVISORY IS IN EFFECT TODAY... ...WINTER STORM WATCH IS IN EFFECT TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF SNOW...SLEET AND FREEZING RAIN THIS MORNING IN THE SOUTHERN RED RIVER VALLEY WILL CREATE HAZARDOUS DRIVING CONDITIONS. PRECIPITATION SHOULD CHANGE TO ALL SNOW TONIGHT...WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DANGEROUS WINTER STORM IS EXPECTED TUESDAY THROUGH WEDNESDAY...WITH SNOW EXPECTED ALONG WITH INCREASING WINDS. BLIZZARD CONDITIONS WILL BE POSSIBLE IN THE RED RIVER VALLEY LATE TUESDAY AND WEDNESDAY. SNOW AMOUNTS OF 6 INCHES OR MORE WILL BE POSSIBLE THROUGH THE EVENT...ALONG WITH DANGEROUS WIND CHILLS DEVELOPING BY THURSDAY AND CONTINUING INTO THE WEEKEND. THIS WILL BE A LIFE THREATENING STORM WITH SNOW...WIND AND BITTERLY COLD AIR. PREPARE FOR THIS DANGEROUS WINTER WEATHER NOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479717, 479719, 479720, 479721, 479722, 479723, 479724, 479725, 479726, 479727, 479728, 479729, 479730, 479731, 479732, 479733, 479734, 479735, 479736, 479737, 479738, 479739, 479740, 479741.